Arkansas, 2014Hail and Damaging Winds in Arkansas, April 24, 2014
April 24, 2014 · NWS LZK · 22 events in 12 counties and zones
One round of thunderstorms affected western Arkansas during the morning of the 24th. These thunderstorms moved eastward into eastern Arkansas by afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One round of thunderstorms affected western Arkansas during the morning of the 24th. These thunderstorms moved eastward into eastern Arkansas by afternoon. Another round of storms developed in western Arkansas during the afternoon and moved to the southeast, exiting the state by late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 24, 5:56 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 24, 5:56 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
656 AM CDT THU APR 24 2014
.AVIATION...
A WARM FRONT WILL MOVE THROUGH ARKANSAS THIS MORNING. A COLD FRONT
WILL THEN MOVE THROUGH THE STATE THIS AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY AND SOME COULD BE
STRONG TO SEVERE. SOUTH WINDS WILL INCREASE AND BECOME SOUTHWEST
THIS AFTERNOON AND WEST TONIGHT. WIND GUSTS TO 30 MPH ARE
EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 521 AM CDT THU APR 24 2014/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE NEAR TERM WILL BE ACTIVE...STARTING WITH TODAY.
A COLD FRONT WILL PUSH INTO ARKANSAS FROM THE PLAINS
THIS AFTERNOON. THE UPPER LEVEL FEATURE ASSOCIATED WITH THE FRONT
WILL PROVIDE COLDER AIR ALOFT...AND THIS WILL BUILD OVER SURFACE
TEMPERATURES IN THE 70S/LOWER 80S. THE ATMOSPHERE WILL BECOME
QUITE UNSTABLE...WITH SCATTERED TO NUMEROUS THUNDERSTORMS IN THE
FORECAST.
THE TIMING OF THIS EVENT IS ALMOST PERFECT FOR SEVERE
WEATHER. STORMS WILL FIRE UP DURING PEAK HEATING...ESPECIALLY
FROM CENTRAL INTO EASTERN SECTIONS OF THE STATE. GIVEN
THIS...ADDED SEVERE WORDING TO THE FORECAST. WHILE SOME
WARNINGS WILL LIKELY BE ISSUED...THIS IS NOT EXPECTED TO
BE AN OUTBREAK OF SEVERE STORMS.
THIS WILL NOT BE A BIG RAINMAKER EITHER. QUARTER TO THREE
QUARTER INCH AMOUNTS ARE EXPECTED ACROSS THE NORTHERN AND
EASTERN COUNTIES...WITH LOCALLY OVER AN INCH. TENTH TO A
QUARTER INCH AMOUNTS WILL BE MORE COMMON TO THE SOUTH/WEST...
WITH NO RAIN AT ALL IN PLACES.
BREEZY SOUTH/SOUTHWEST WINDS WILL APPROACH LAKE WIND ADVISORY
CRITERIA TODAY. WINDS WILL BE STRONGEST OVER THE DELTA THIS
AFTERNOON AHEAD OF THE FRONT. WINDS WILL SHIFT TO THE WEST AND
NORTHWEST TONIGHT AND WILL DECREASE.
THE AFOREMENTIONED FRONT WILL EXIT THE REGION TO THE SOUTH/EAST
TONIGHT...WITH MOST RAIN ENDING BEFORE MIDNIGHT. IT WILL BE
SLIGHTLY COOLER AT NIGHT GIVEN DRIER AIR/RADIATIONAL COOLING
BEHIND THE FRONT. THERE WILL NOT BE MUCH CHANGE DURING THE DAYTIME...
WITH DRY/WARM CONDITIONS FRIDAY/SATURDAY.
PHASE TWO OF THIS ACTIVE PERIOD WILL UNFOLD ON SUNDAY. A POWERFUL
STORM SYSTEM WILL MOVE INTO THE MIDDLE PART OF THE COUNTRY. AT THE
SURFACE...A STRONG SURFACE LOW WILL BE OVER THE CENTRAL
PLAINS...WITH A COLD FRONT EXTENDING SOUTHWARD THROUGH CENTRAL
KANSAS AND CENTRAL OKLAHOMA. STORMS SHOULD EXPLODE AHEAD OF THE
FRONT IN THE WESTERN HALF OF ARKANSAS DURING THE AFTERNOON...AND
WILL SPREAD FARTHER EAST AT NIGHT.
THE SUNDAY EVENT COULD VERY WELL BE A SEVERE WEATHER OUTBREAK.
ALSO...THERE IS MUCH MORE POTENTIAL FOR AREAS OF HEAVY RAIN. WOULD
NOT BE SURPRISED TO HAVE TWO TO THREE INCH AMOUNTS OR MORE.
LONG TERM...MONDAY THROUGH WEDNESDAY
A LARGE UPPER LOW PRESSURE SYSTEM WILL BE CENTERED OVER THE PLAINS
TO BEGIN THE LONG TERM PERIOD. AS AN UPPER RIDGE BUILDS OVER THE
WEST COAST TUESDAY AND WEDNESDAY...THE UPPER LOW WILL WOBBLE OVER
THE MIDWEST BUT AFFECT MUCH OF THE EASTERN U.S.
A COLD FRONT WILL BE ENTERING WESTERN ARKANSAS MONDAY MORNING. THERE
WILL BE GOOD CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY
MORNING...THEN DECREASING WEST TO EAST IN THE AFTERNOON. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE...AND HEAVY RAIN WILL BE
POSSIBLE. WILL KEEP SMALL CHANCES FOR SHOWERS IN FOR TUESDAY AND
WEDNESDAY AS SEVERAL SHORT WAVES WILL ROTATE AROUND THE UPPER LOW.
BEST RAIN CHANCES SHOULD BE IN THE NORTH CLOSER TO THE LOW. AFTER A
VERY WARM MONDAY AHEAD OF THE COLD FRONT...COOLER TEMPERATURES ARE
EXPECTED BEHIND THE FRONT TUESDAY AND WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 77 49 80 52 / 70 40 0 10
CAMDEN AR 82 56 83 53 / 50 20 0 10
HARRISON AR 72 47 79 51 / 80 30 0 10
HOT SPRINGS AR 78 53 81 53 / 50 20 0 10
LITTLE ROCK AR 80 54 82 54 / 60 20 0 10
MONTICELLO AR 82 58 82 52 / 40 50 0 10
MOUNT IDA AR 77 50 81 53 / 50 10 0 10
MOUNTAIN HOME AR 73 47 80 51 / 80 40 0 10
NEWPORT AR 78 50 80 52 / 60 40 0 10
PINE BLUFF AR 82 56 81 53 / 50 40 0 10
RUSSELLVILLE AR 76 49 81 53 / 60 20 0 10
SEARCY AR 79 51 80 52 / 60 30 0 10
STUTTGART AR 81 54 81 54 / 50 40 0 10
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...51
Hazardous weather outlook, Apr 24, 4:00 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU APR 24 2014
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU APR 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY AS A COLD
FRONT MOVES INTO THE STATE. CHANCES WILL INCREASE THROUGH THE DAY
AND DECREASE LATE THIS EVENING. SOME STORMS COULD BECOME STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS WITH
THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE SEEN SUNDAY AND AGAIN
ON MONDAY AS A STRONG STORM SYSTEM APPROACHES THE STATE. GIVEN THE
TIME OF YEAR...AND WITH WARM TEMPERATURES OVER THE WEEKEND...SOME
STRONG TO SEVERE THUNDERSTORMS LOOK POSSIBLE BOTH DAYS. WHILE IT IS
TOO EARLY TO DISCUSS THE SPECIFICS INCLUDING TIMING AND EXTENT OF
THE THREATS...THE THREAT FOR SEVERE WEATHER IS BECOMING MORE
POSSIBLE LATE THIS WEEKEND INTO EARLY NEXT WEEK.
THE THREAT FOR FLASH FLOODING AND EVEN RIVER FLOODING LOOKS TO
ALSO INCREASE AS MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THROUGH EARLY NEXT WEEK. RESIDENTS SHOULD MONITOR THE
LATEST OUTLOOKS AND FORECASTS IN THE COMING DAYS AS DETAILS
REGARDING THE INCREASED HAZARDOUS WEATHER THREAT BECOME MORE
CLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
51
In the hours before
Special weather statement, Apr 24, 8:42 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
942 AM CDT THU APR 24 2014
ARZ037-040-041-241510-
MONTGOMERY AR-POLK AR-SCOTT AR-
942 AM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT...NORTHERN POLK
AND WESTERN MONTGOMERY COUNTIES UNTIL 1015 AM CDT...
AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
LAKE WILHELMINA TO 2 MILES SOUTHEAST OF HATFIELD...AND MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MENA... VANDERVOORT...
QUEEN WILHELMINA STATE PARK...
POLK COUNTY FAIRGNDS... OPAL...
MOUNTAIN FORK... MENA INTERMOUNTAIN AIRPORT...
MCCAULEY... LAKE WILHELMINA... LAKE MENA...
HATFIELD... CARDIFF... BEAUCHAMP...
BLACK FORK MOUNTAIN WILDERNESS... CAMP PIONEER...
SHADY GROVE... Y CITY... ROCKY...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3436 9447 3473 9446 3499 9380 3459 9384
3432 9448 3436 9448
TIME...MOT...LOC 1442Z 244DEG 44KT 3465 9430 3447 9433
62Event by event
17 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.
Lightning, Polk
- When
- April 24, 9:03 AM CST
- Where
- Polk County, Mena
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -94.230
Lightning struck a tree and a house in Mena. A small fire started in the house but was quickly extinguished. Power was knocked out for about 45 minutes at the hospital, nursing home, elementary school, and high school.
Hail, Garland
- When
- April 24, 11:59 AM CST
- Where
- Garland County, 0.93 mi S of Euclid Hgts
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.467, -93.019
Hail fell at the Hot Springs headquarters of the Arkansas State Police.
Hail, Hot Spring
- When
- April 24, 1:20 PM CST
- Where
- Hot Spring County, Bismarck
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.320, -93.170
Hail, Clark
- When
- April 24, 1:22 PM CST
- Where
- Clark County, 1.34 mi ENE of Ozan Point
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.240, -93.180
Hail fell at DeGray Lake.
Hail, Clark
- When
- April 24, 1:44 PM CST
- Where
- Clark County, Arkadelphia
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 34.120, -93.070
Lightning, Faulkner
- When
- April 24, 1:58 PM CST
- Where
- Faulkner County, 1.86 mi WSW of Enders
- Injuries
- 6 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 35.306, -92.258
Six workers were injured by lightning at a gas well drilling site near Fairview Rd. and Herring Rd. They were all taken to the hospital, but the injuries were not believed to be life-threatening. Radar and lightning data indicated that one storm had moved through the area and had moved away, then a second storm moved into the area and produced the lightning that injured the workers. Both of the storms produced only a small number of cloud-to-ground lightning strikes.
Hail, Drew
- When
- April 24, 3:06 PM CST
- Where
- Drew County, Monticello
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 33.630, -91.800
Hail from penny to nickel size fell in the Monticello area.
Hail, Drew
- When
- April 24, 3:15 PM CST
- Where
- Drew County, 1 mi N of Lacey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.465, -91.850
Hail, Johnson
- When
- April 24, 3:35 PM CST
- Where
- Johnson County, 0.49 mi SW of Shady Grove
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.464, -93.525
Hail, Polk
- When
- April 24, 3:55 PM CST
- Where
- Polk County, 1 mi S of Mena
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.566, -94.230
Hail, Montgomery
- When
- April 24, 4:45 PM CST
- Where
- Montgomery County, 4.3 mi SSE of Alamo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -93.450
Hail, Montgomery
- When
- April 24, 4:48 PM CST
- Where
- Montgomery County, 4.3 mi SSE of Alamo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -93.450
Hail, Garland
- When
- April 24, 4:53 PM CST
- Where
- Garland County, 2.37 mi SSE of Meyers
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.440, -93.330
Hail, Hot Spring
- When
- April 24, 4:56 PM CST
- Where
- Hot Spring County, 1.14 mi W of Oma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.380, -93.290
Hail, Hot Spring
- When
- April 24, 4:56 PM CST
- Where
- Hot Spring County, 1.14 mi W of Oma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.380, -93.290
Thunderstorm Wind, Garland
- When
- April 24, 4:58 PM CST
- Where
- Garland County, 2.44 mi SW of Fountain Lake (Unincorporated)
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.555, -93.010
Dozens of large trees and power lines were blown down on Park Ave. (Arkansas 7). It was many hours before the highway could be reopened. Ironically, on May 5, 2011, trees blew down on this same stretch of road, resulting in the death of a motorist.
Hail, Hot Spring
- When
- April 24, 5:24 PM CST
- Where
- Hot Spring County, Malvern
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.370, -92.800
Hail, Saline
- When
- April 24, 5:34 PM CST
- Where
- Saline County, Benton
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.570, -92.580
Hail, Grant
- When
- April 24, 5:45 PM CST
- Where
- Grant County, Poyen
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 34.320, -92.630
Hail, Grant
- When
- April 24, 5:55 PM CST
- Where
- Grant County, Leola
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.170, -92.580
Thunderstorm Wind, Jefferson
- When
- April 24, 6:25 PM CST
- Where
- Jefferson County, 1.34 mi WSW of Sorrells
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.160, -92.090
A large tree was blown down, blocking U.S. 79.
Thunderstorm Wind, Lincoln
- When
- April 24, 6:50 PM CST
- Where
- Lincoln County, 0.26 mi NE of Tarry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.072, -91.826
A large tree was blown down onto U.S. 425, blocking the highway. The tree fell on a vehicle, but its occupants were not injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, April 24, 20141 death · 1 injured · 1 event
- Tornadoes and Hail in Missouri, April 24 to 28, 2014$247,000 · EF0 · 43 events
- Tornado and Flash Flooding in North Carolina, April 24 to 25, 2014$46,000 · EF1 · 43 events
- Hail and Damaging Winds in Mississippi, April 24, 2014$521,000 · 4.25 in hail · 16 events
- Tornado in Illinois, April 24, 2014$35,000 · EF1 · 1 event
- High Wind and Strong Wind in Massachusetts, April 24, 2014$68,000 · 50 kt wind · 8 events
- High Wind in Oklahoma, April 24, 2014$30,000 · 65 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, April 24, 20141 in hail · 12 events
- Hail and Damaging Wind in Arkansas, April 24, 2014$5,000 · 1 in hail · 6 events
- Damaging Winds in Missouri, April 24, 201456 kt wind · 5 events
- Hail in Arkansas, April 24, 20141 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 24, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502928, 502929, 502931, 502932, 502933, 502939, 502941, 502942, 502945, 502946, 502949, 502950, 503067, 503068, 503069, 503070, 503071, 503072, 503073, 503074, 503075, 503076.